Minnesota, 2008

Hail in Minnesota, July 15, 2008

July 15, 2008 · NWS ARX · 3 events in 2 counties and zones

A stationary front extended from central Minnesota into central Wisconsin on July 15. Isolated severe thunderstorms developed over parts of southeast Minnesota during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A stationary front extended from central Minnesota into central Wisconsin on July 15. Isolated severe thunderstorms developed over parts of southeast Minnesota during the evening hours. The severe thunderstorms produced hail up to quarter size in northwest Fillmore and southwest Winona counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 15, 2:54 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 15, 2:54 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT TUE JUL 15 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

FORECAST CONCERNS DEAL WITH WEST TO EAST ORIENTED STATIONARY FRONTAL
BOUNDARY ACROSS THE REGION...BRINGING REPEATED CHANCES FOR
SHOWERS/THUNDERSTORMS...AND POSSIBLY HEAVY RAIN THROUGHOUT THE
PERIOD.

19Z SURFACE ANALYSIS AND VISIBLE SATELLITE SHOWED WEAK COLD FRONT
FROM EAST CENTRAL SOUTH DAKOTA INTO NORTHERN WISCONSIN...WITH CLOUD
FIELD DEVELOPING ACROSS SOUTHERN MINNESOTA AND WESTERN WISCONSIN.

THIS FRONTAL BOUNDARY WILL STALL OUT TONIGHT AND WILL BE THE FOCUS
FOR PRECIPITATION OVER THE NEXT SEVERAL DAYS. MAY SEE DEVELOPMENT
THIS EVENING ALONG THE FRONT. THEN LOW LEVEL JET WILL INCREASE
TONIGHT WITH MOISTURE TRANSPORT FOCUSING IN AREAS WEST OF THE
FORECAST AREA...OVER SOUTHERN SOUTH DAKOTA...SO JUST SLIGHT CHANCES
FOR RAIN TONIGHT. THE FRONT LOOKS TO REMAIN STATIONARY ACROSS
SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN ON WEDNESDAY AND
WEDNESDAY NIGHT. MOISTURE TRANSPORT SHIFTS EASTWARD THROUGH THIS TIME
PERIOD...THEREFORE GOOD CONFIDENCE THAT SHOWERS AND STORMS WILL FORM
ALONG AND NORTH OF THE FRONT. WHERE THE RAIN FALLS WILL COMPLETELY
DEPEND ON PLACEMENT OF THE FRONT...AS LITTLE OR NO PRECIPITATION WILL
BE SEEN TO THE SOUTH OF IT. 15.12Z MODELS INDICATING WEAK 500MB
SHORTWAVE TROUGH WILL PUSH THE FRONT SOUTHWARD ON THURSDAY AND
THURSDAY NIGHT. HOWEVER...WITH MOISTURE TRANSPORT CONTINUING OVER THE
FRONT...THIS WILL JUST SHIFT THE SHOWERS/THUNDERSTORMS A LITTLE
FURTHER SOUTH. ALTHOUGH WHERE THIS PRECIPITATION FALLS WILL DEPEND ON
WHERE THE FRONT IS SITUATED...THE SREF HAS BEEN QUITE CONSISTENT WITH
THIS SHIFT...AND OTHER MODELS SEEM TO BE STARTING TO TREND TOWARDS
THIS SOLUTION SO CONFIDENCE GAINING THAT MUCH OF THE FORECAST AREA
WILL SEE RAIN THROUGH THESE TIME PERIODS AND HAVE PORTRAYED THAT IN
THE CURRENT FORECAST.

ANOTHER THING TO THINK ABOUT IS THAT PRECIPITABLE WATER VALUES
APPROACH TWO INCHES NORTH OF THE STATIONARY FRONT SO THERE IS
POTENTIAL FOR HEAVY RAIN ACROSS THE AREA. THIS ESPECIALLY MAY BE AN
ISSUE AS THESE SHOWERS/STORMS CONTINUE TO AFFECT THE SAME AREAS
WITH VERY SLOW MOVEMENT OF THE FRONT. THIS WILL NEED TO CONTINUE TO
BE WATCHED AS THE TIME GETS CLOSER.

.LONG TERM...FRIDAY THROUGH TUESDAY
AFTER HAVING A FRONTAL BOUNDARY DRAPED ACROSS THE AREA FOR MUCH OF
THE WEEK...LOOKS LIKE A WEAK 500MB SHORTWAVE TROUGH WILL PUSH THIS
SOUTH/EAST AS A WEAK COLD FRONTAL BOUNDARY ON FRIDAY. THEN...AS
FLOW CONTINUES TO BE ZONAL...THIS FRONTAL BOUNDARY WILL THEN LAY UP
AGAIN FROM WEST TO EAST...BUT WILL BE FURTHER SOUTHWARD. CURRENT
MODELS INDICATING THIS WILL BE IN THE VICINITY OF IOWA TO SOUTHEAST
WISCONSIN. THIS WOULD MOVE THE TRACK OF SHOWERS/THUNDERSTORMS MAINLY
ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA...MAINLY ALONG AND
NORTH OF THE FRONT. CONFIDENCE ON PLACEMENT OF THIS BOUNDARY IS NOT
HIGH THOUGH...SO THIS WILL NEED TO BE WATCHED IN COMING DAYS. 15.00Z
ECMWF AND GEFS WILL PUSH THIS BOUNDARY NORTHWARD ON SUNDAY WITH
INCREASE IN LOW LEVEL FLOW...THEN PROGRESS IT EASTWARD WITH ANOTHER
WEAK COLD FRONT PASSAGE AS A 500MB SHORTWAVE TROUGH MOVES ACROSS
SOUTHERN CANADA TOWARDS THE END OF THE WEEKEND. TEMPERATURES SHOULD
BE AROUND NORMAL FOR THIS PERIOD...HOWEVER THESE ALSO WILL DEPEND ON
PLACEMENT OF THIS FRONTAL BOUNDARY AND THE TRACK OF ANY MCS/S THAT
MOVE ACROSS THE AREA. SOMETHING ELSE TO WATCH WILL BE HEAVY RAIN
POTENTIAL WITH TRACK OF PRECIPITATION MOVING ALONG THE FRONT.
THEN...UPPER AIR PATTERN MAY CHANGE A BIT...WITH MODELS INDICATING A
LONGWAVE TROUGH DEVELOPING ACROSS THE EASTERN PACIFIC...WHILE A RIDGE
LOOKS TO BE DOMINANT BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
WEST TO EAST RUNNING STATIONARY FRONT CAUGHT UP IN ZONAL FLOW
ALOFT...MEANING IT WILL WAVER ACROSS THE REGION FOR THE NEXT COUPLE
DAYS. INDICATIONS ARE TO KEEP THE FRONT JUST NORTH OF KRST/KLSE
UNTIL FRIDAY...WHEN HIGH PRESSURE LOOKS TO PUSH IT A BIT FARTHER
SOUTH. WITH THIS IN MIND...WARM AIR IN THE LOWER ATMOSPHERE WOULD
KEEP CONDITIONS CAPPED UNTIL LATER IN THE DAY/EVENING...AND THUSLY
ANY SHRA/TS CHANCES WOULD BE GREATER AFTER 22Z THROUGH THE EVENING.
THAT SAID...THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT STILL FAVOR
CONVECTION INTO AND NORTH OF THE BOUNDARY. WITH THE STATIONARY
FRONT/S POSITION UNCERTAIN...WILL CONTINUE VCSH/CB MENTION FOR
NOW...RELYING ON UPDATES TO ADDRESS ANY INCREASING/DECREASING PCPN
THREATS. WINDS SHOULD BE MOSTLY FROM THE S/SW FOR THE NEXT COUPLE
DAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BROOKS
AVIATION..........RIECK
Hazardous weather outlook, Jul 15, 4:50 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CDT TUE JUL 15 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-161100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
550 AM CDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE SLOWLY INTO THE AREA THROUGH TONIGHT.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE WITH THE FRONT IN THE
AREA. AN ISOLATED SEVERE STORM COULD POP UP THIS AFTERNOON AND
EVENING WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONT WILL REMAIN NEARLY STATIONARY OVER THE REGION INTO EARLY
NEXT WEEK. THIS WILL CONTINUE THE CHANCE FOR SCATTERED
THUNDERSTORMS THROUGH THE PERIOD. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING BOTH WEDNESDAY AND
THURSDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN. THERE IS STILL A THREAT FOR SOME FLOODING AS WELL AS
THE THUNDERSTORMS MAY DUMP HEAVY RAIN OVER THE SAME AREAS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...WIDESPREAD
SPOTTER ACTIVATION IS NOT EXPECTED TO OCCUR.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

The radar

The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fillmore

When
July 15, 7:33 PM CST
Where
Fillmore County, 3.16 mi NE of Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
43.806, -92.410

Hail, Olmsted

When
July 15, 8:25 PM CST
Where
Olmsted County, 0.59 mi ENE of Dover
Measured
1 in hail
Reported by
Public
Coordinates
43.974, -92.139

Hail, Olmsted

When
July 15, 8:31 PM CST
Where
Olmsted County, 0.62 mi ENE of Dover
Measured
0.88 in hail
Reported by
Public
Coordinates
43.974, -92.139

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122228, 122230, 122232.